Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2015, 2:07 PM MDT for Lea County, New Mexico; Gaines County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2015, 2:07 PM MDT (20:07 UTC)
- Expired
- May 4, 2015, 2:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lea County, NM, Gaines County, TX
The radar
The Lubbock radar (KLBB), 141 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:58 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934
WUUS54 KMAF 042007
SVRMAF
NMC025-TXC165-042030-
/O.NEW.KMAF.SV.W.0027.150504T2007Z-150504T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM MDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
NORTHWESTERN GAINES COUNTY IN WEST TEXAS...
* UNTIL 230 PM MDT/330 PM CDT/
* AT 204 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUMBLE
CITY...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KNOWLES AND HIGGINBOTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3315 10306 3296 10306 3296 10293 3270 10322
3282 10338 3316 10306
TIME...MOT...LOC 2006Z 221DEG 32KT 3284 10321
HAIL...1.00IN
WIND...60MPH
$$
JP1 follow-up statement
967
WWUS54 KMAF 042024
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT MON MAY 4 2015
NMC025-TXC165-042030-
/O.CON.KMAF.SV.W.0027.000000T0000Z-150504T2030Z/
GAINES TX-LEA NM-
224 PM MDT MON MAY 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 230 PM MDT/330 PM CDT/...
AT 222 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF HIGGINBOTHAM...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN LEA AND EXTREME NORTHWESTERN
GAINES COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3296 10306 3296 10293 3285 10307 3289 10331
3316 10306
TIME...MOT...LOC 2024Z 221DEG 32KT 3296 10308
HAIL...1.00IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:07 PM MDT, 2 hours earlier.
Area forecast discussion, May 4, 12:07 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
107 PM CDT Mon May 4 2015
.DISCUSSION...
Please see the 18Z aviation discussion below.
&&
.AVIATION...
Main concern this forecast period are thunderstorms expected to
affect area TAF sites beginning later this afternoon. Have relied
heavily upon high resolution guidance to fine-tune timing of
convection at the terminals, though timing for KCNM and KHOB
/around 21Z/ as well as KMAF and KINK /around 00Z/ from the
previous TAF looks to be on track. Models indicate that greatest
concentration of storms will be across southeast New Mexico and
the Permian Basin, thus have maintained periods of prevailing TSRA
at those TAF sites, and just handled KPEQ and KFST with TEMPOs for
now. Storms that develop could become severe, capable of
large hail and high winds, as well as torrential rainfall, which
could reduce visibilities into IFR/LIFR territory. As always, the
devil is in the details, and exact timing/vsby restrictions will
likely be handled with amendments through the evening.
Otherwise, gusty southeast winds look to continue, with higher
variable gusts possible in the vicinity of thunderstorms.
&&
PREV DISCUSSION... /ISSUED 352 AM CDT Mon May 4 2015/
DISCUSSION...
An upper trough along the CA coast this morning will rapidly move
east and bring a chance of storms to the region beginning today.
By Tuesday this low will move over the 4 corners region and cross
the Rockies early Wednesday. After it passes east another strong
low over the Pacific NW will dig down the West Coast and keep SW
flow over the region into the weekend. Overall temperatures will be
near to above normal through the week.
There was good development of storms across the west yesterday and
some of them were strong but they did stay below severe levels. The
atmosphere remains unstable as scattered showers and thunderstorms
continue early this morning across the Trans Pecos region. Expect
storm coverage to increase through the day but especially during the
late afternoon into evening as a shortwave... daytime heating and
upslope flow combine. Will have the potential for both severe wx
and flooding today.
Various model qpf not as in agreement as I would like but some are
developing heavy precip tonight. With SE flow will have increasing
low level moisture with dewpts trying to climb into the 60s so
potential for heavy rain exists. Model soundings at MAF show by 12z
this morning PW will climb to over 1 inch and remain elevated for
the next 24 hrs. Therefore will continue the Flash Flood Watch for
Southeast New Mexico and the Western Permian Basin but not expand it
at this time. Could see Dawson county possibly added at a later
time.
As far as severe threat SPC has a slight risk over the western 2/3
of the area today and the eastern half of the CWA on Tuesday. Main
hazards today will be large hail and damaging wind... but SPC points
out potential for very large hail. With supercells expected
isolated tornadoes possible. Have mention of severe in today but
models are trying to blow precip out of the area quickly Tuesday so
have not included severe wording yet on Tuesday. The dryline looks
better Tuesday but does not match up with projected qpf. The dry
line should only move as far east as a Hobbs to Marathon line by
late afternoon so potential for storms to develop farther west of
model qpf should continue through the day. Any of these storms that
develop on the dryline may quickly become strong to severe and will
highlight in the HWO.
With more upper lows to the west and SW flow aloft potential for
additional storms mainly over the east will continue each day.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH from 6 PM MDT this evening through late
tonight FOR THE FOLLOWING ZONES... Central Lea County...
Eddy County Plains...Guadalupe Mountains of Eddy County...
Northern Lea County...Southern Lea County.
TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Tuesday
morning FOR THE FOLLOWING ZONES... Andrews...Gaines.
&&
84
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 4, 12:47 PM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 147 PM CDT MON MAY 4 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 147 PM CDT MON MAY 4 2015 /1247 PM MDT MON MAY 4 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE MAIN THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...MAINLY ACROSS THE LOWER TRANS PECOS. HEAVY RAINFALL LOOKS LIKELY OVERNIGHT TONIGHT ACROSS SOUTHEAST NEW MEXICO AS WELL AS THE NORTHERN PERMIAN BASIN. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS UP TO 4 INCHES POSSIBLE. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH SATURDAY... STRONG TO SEVERE STORMS WILL BE POSSIBLE TUESDAY AND POTENTIALLY WEDNESDAY. THE MAIN THREATS INCLUDE LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 4, 1:44 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT MON MAY 4 2015
NMZ029-033-034-TXZ045-042015-
GAINES-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
144 PM MDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 215
PM MDT/315 PM CDT/...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
MONUMENT AT 143 PM MDT/243 PM CDT/...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY EVENING/800
PM CDT MONDAY EVENING/ FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY EVENING/800 PM
CDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS.
&&
LAT...LON 3302 10306 3296 10306 3296 10291 3289 10274
3246 10322 3266 10348 3305 10314
TIME...MOT...LOC 1943Z 219DEG 28KT 3263 10326Special weather statement, May 4, 1:49 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 249 PM CDT MON MAY 4 2015 TXZ051-062-042015- MARTIN-MIDLAND- 249 PM CDT MON MAY 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 315 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER VALLEY VIEW AT 249 PM CDT...MOVING NORTH AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3221 10204 3217 10175 3187 10185 3192 10209 TIME...MOT...LOC 1949Z 189DEG 19KT 3197 10196
Special weather statement, May 4, 1:55 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT MON MAY 4 2015 TXZ074-042030- DAVIS/APACHE MOUNTAINS AREA- 255 PM CDT MON MAY 4 2015 ...TORNADO WATCH IN EFFECT FOR THE AREA THROUGH 8 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A STRONG THUNDERSTORM WAS NEAR THE INTERSTATE 10 AND 20 SPLIT. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. && LAT...LON 3123 10413 3107 10390 3090 10414 3099 10432 TIME...MOT...LOC 1954Z 212DEG 7KT 3103 10417
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:10 PM MDT | Special Weather Statement | MAF | Lea | 50 min |
| May 4, 1:44 PM MDT | Special Weather Statement | MAF | Lea | 31 min |
| May 4, 4:00 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 19 min |
| May 4, 4:28 PM MDT | Special Weather Statement | MAF | Eddy | 47 min |
| May 3, 6:01 PM MDT | Special Weather Statement | MAF | 44 min | |
| May 3, 6:02 PM MDT | Special Weather Statement | MAF | Brewster | 43 min |
| May 3, 6:37 PM MDT | Special Weather Statement | MAF | Gaines | 38 min |
| May 3, 7:09 PM MDT | Special Weather Statement | MAF | Gaines | 66 min |
| May 4, 1:49 PM MDT | Special Weather Statement | MAF | Midland | 26 min |
| May 4, 1:55 PM MDT | Special Weather Statement | MAF | Reeves | 35 min |
| May 4, 2:14 PM MDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 61 min |
| May 4, 2:50 PM MDT | Special Weather Statement | MAF | Loving | 25 min |
| May 4, 2:53 PM MDT | Special Weather Statement | MAF | Culberson | 22 min |
| May 4, 2:54 PM MDT | Tornado Warning | MAF | Jeff Davis, Reeves | 51 min |
| May 4, 3:01 PM MDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 44 min |
| May 4, 3:25 PM MDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 28 min |
| May 4, 3:25 PM MDT | Tornado Warning | MAF | Reeves | 50 min |
| May 4, 3:46 PM MDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 44 min |
| May 4, 3:58 PM MDT | Special Weather Statement | MAF | Gaines | 32 min |
| May 4, 4:12 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 63 min |
| May 4, 4:29 PM MDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| May 4, 4:30 PM MDT | Severe Thunderstorm Warning | MAF | Loving | 25 min |
| May 4, 4:35 PM MDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 4, 4:36 PM MDT | Severe Thunderstorm Warning | MAF | Culberson | 54 min |
| May 4, 5:00 PM MDT | Tornado Warning | MAF | Pecos, Reeves | 45 min |
| May 4, 5:39 PM MDT | Severe Thunderstorm Warning | MAF | Culberson | 51 min |
| May 4, 5:39 PM MDT | Tornado Warning | MAF | Pecos | 51 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.